Delaware, 2013

Strong Wind in Delaware, November 23 to 24, 2013

November 23 to 24, 2013 · NWS PHI · 4 events in 4 counties and zones

A strong northwest flow following a cold frontal passage produced wind gusts as high as around 45 mph inland and around 50 mph at the coast across Delaware from the evening of the 23rd into the afternoon of the 24th. The strong winds came in two spurts, one just following the cold frontal passage on the 23rd and a more prolonged and sustained period from the pre-dawn hours into the middle of the…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong northwest flow following a cold frontal passage produced wind gusts as high as around 45 mph inland and around 50 mph at the coast across Delaware from the evening of the 23rd into the afternoon of the 24th. The strong winds came in two spurts, one just following the cold frontal passage on the 23rd and a more prolonged and sustained period from the pre-dawn hours into the middle of the afternoon on the 24th. Winds started diminishing as a strong high pressure system came closer to the area. Peak wind gusts included 52 mph in Dewey Beach (Sussex County), 51 mph in Lewes (Sussex County), 46 mph in Smyrna (New Castle County), Harrington (Kent County) and Ellendale (Sussex County) and 44 mph at the New Castle County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 23, 7:03 PM EST, 57 minutes earlier.

Area forecast discussion, Nov 23, 7:03 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
703 PM EST SAT NOV 23 2013

.SYNOPSIS...
AN ARCTIC FRONT IS PUSHING THROUGH THE REGION TONIGHT AS A STRONG
HIGH PRESSURE SYSTEM FILLS IN BEHIND IT. THE HIGH WILL SLIDE
OFFSHORE ON MONDAY WHILE A GULF OF MEXICO LOW PRESSURE SYSTEM
TAKES SHAPE AND MOVES TOWARDS THE NORTHEAST LATE TUESDAY. THIS LOW
SHOULD PASS TO OUR IMMEDIATE EAST ON WEDNESDAY FOLLOWED BY ANOTHER
HIGH PRESSURE ON THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE ARCTIC COLD FRONT HAS NOW BEGUN TO PUSH THROUGH THE REGION.
BASED ON OBSERVED WIND GUSTS UP TO 38 KNOTS UPSTREAM AND 18Z NAM
WHICH HAS GUSTS APPROACHING 40 KNOTS IN THE POCONOS, HAVE ISSUED A
WIND ADVISORY FOR WIND GUSTS UP TO 50 MPH, MAINLY IN THE HIGHER
TERRAIN, FOR CARBON AND MONROE COUNTIES IN PA AND SUSSEX COUNTY IN NJ.

ALSO SEEING SNOW SQUALLS IMMEDIATELY IN WAKE OF FRONTAL PASSAGE
AND ISSUING SPS TO COVER THE EVENT.

THE RUSH OF ARCTIC AIR WILL CONTINUE TO PUSH THROUGH THE FORECAST
AREA. STRONG, GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THE
NIGHT AS THE PRESSURE GRADIENT TIGHTENS UP BETWEEN THE FRONTAL
BOUNDARY AND THE BUILDING HIGH PRESSURE. THERE IS A LAYER OF 30+
KNOTS THROUGH AT LEAST THE LOWEST 5000FT OF THE ATMOSPHERE AND
THERE WILL BE LITTLE RESISTANCE TO THIS MIXING DOWN TO THE SURFACE
OVERNIGHT AS LOW LEVEL LAPSE RATES REMAIN STEEP ACROSS THE REGION.
WINDS WILL GUST TO AROUND 40 MPH OVERNIGHT WITH SOME HIGHER GUSTS
EXPECTED IN THE HIGH TERRAIN WHERE WIND ADVISORY IS IN EFFECT.

SNOW SHOWERS WILL CONTINUE TO PROGRESS SOUTHEAST THOUGH THEY WILL
BE COMBATING AGAINST THE INCREASINGLY DRY AIR. SOME FLURRIES MAY
MAKE IT AS FAR SOUTH AS THE PHILLY METRO AREA.

IT WILL BE QUITE A COLD NIGHT AS TEMPERATURES DIP INTO THE 20S,
WITH TEENS ACROSS THE NORTHERN MOST AREAS. WITH THE WHIPPING WIND
IN PLACE, IT WILL CERTAINLY FEEL EVEN COLDER. EXPECT IT TO FEEL
LIKE IT IS IN THE TEENS THROUGH MUCH OF THE AREA AND WILL FEEL AS
COLD AS THE SINGLE DIGITS IN SOME LOCATIONS. ACROSS THE HIGHER
TERRAIN, IT MAY EVEN FEEL AS COLD AS BELOW ZERO FOR A PERIOD IN
THE EARLY MORNING HOURS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
FOR SUNDAY WE WILL HAVE A BLUSTERY AND COLD DAY ON TAP. IT WILL NOT
BE YOUR TYPICAL LATE NOVEMBER DAY.

THE WINDS WILL BE GUSTY OFF THE BAT AND THEY WILL INCREASE AROUND
DAYBREAK, AS MORE MIXING STARTS TO OCCUR. EXPECT WIND GUSTS TO
CONTINUE THROUGH MUCH OF THE DAY, PEAKING BY EARLY AFTERNOON, AND
THEN STARTING TO SUBSIDE A BIT TOWARD THE EVENING HOURS.

THE WINDS WILL MAKE THE COLD DAY FEEL EVEN COLDER. HIGH TEMPERATURES
WILL BE IN THE 20S TO 30S BUT WITH THE GUSTY NORTHWEST WIND IT WILL
FEEL LIKE IT IS TEENS.

A CHANCE FOR SOME SNOW SHOWERS OR FLURRIES WILL CONTINUE AS THE
NORTHWEST FETCH WILL STREAM IN FROM THE GREAT LAKES. HOWEVER, AS THE
AIR CONTINUES TO DRY OUT THROUGH THE DAY, THE CHANCES WILL DECREASE
THAT ANYTHING WILL REACH THE GROUND.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
THE MAIN ISSUE IN THE LONGTERM IS THE POTENTIAL COASTAL STORM PROGGED FOR
A LATE TUESDAY NIGHT INTO WEDNESDAY ARRIVAL. THERE IS STILL A PRETTY
DECENT SPREAD IN THE MODELING THOUGH WE ARE FORTUNATE THAT IT IS
STILL 4-5 DAYS AWAY SO THERE IS TIME TO FIND A CONSENSUS. FOR THE
MOST PART BOTH THE RGEM AND GFS WERE DISCOUNTED FOR THEIR EITHER TOO
FAR WEST OR EAST SOLUTIONS, RESPECTIVELY. THE NEW 12Z EURO WAS ALSO
DISCOUNTED AT THIS TIME GIVEN ITS FASTER PHASING OF THE MID-LEVEL
SYSTEMS, ONE IN THE LAKES AND THE OTHER IN THE GOMEX. THIS
ULTIMATELY LEADS TO AN INLAND TRACK MID-WEEK AND SLOWS THE EXIT OF
THE SYSTEM DOWN...ITS ENSEMBLE DOES NOT SUPPORT THIS OCCURRENCE BUT
MORESO WITH THE 00Z GUIDANCE.

BASED ON THE ABOVE, WITH A BELOW AVERAGE CONFIDENCE IN THE TRACK,
TIMING, AND PHASING, USED A HEAVY BLEND OF OUR OFFICIAL DATABASE AND
THE NEW 12Z WPC GUIDANCE. THIS ALLOWS FOR AN INCORPORATION SOME OF
THE ENSEMBLE GUIDANCE AND ADDS CONTINUITY TO THE GRIDS. ALSO, BEING
4 DAYS OUT DID NOT WANT TO GET TOO CUTE WITH THE PTYPE AT THIS TIME
SO USED THE SIMPLISTIC APPROACH OF EITHER RAIN OR SNOW BASED ON
THICKNESSES. THIS YIELDS A MAJORITY OF THE REGION GETTING RAIN WITH
SOME SNOW (POSSIBLY MIXED WITH RAIN) ACROSS THE HIGHER TERRAIN IN
THE NORTHWEST ZONES...AGAIN ANY LITTLE NUDGE WEST OR EAST MAKES A
HUGE DIFFERENCE IN THE PTYPES.

AFTER THE STORM DEPARTS LATER ON WEDNESDAY HIGH PRESSURE WORKS BACK
IN FROM THE NORTHWEST. THIS HIGH SHOULD NOT BE AS STRONG AS THE ONE
ON SUNDAY THOUGH A TIGHTER PRESSURE GRADIENT WILL KEEP STRONGER
WINDS FLOWING THROUGH THE REGION. THIS WILL ALLOW FOR DRIER WEATHER
TO FILTER BACK IN AND DROP TEMPERATURES BACK BELOW NORMAL. SOME
MODERATION (IN TERMS OF LESS WIND) IS THEN EXPECTED ON FRIDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TONIGHT...VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE
PERIOD. SOME CEILINGS AROUND 4000-6000 FEET WILL REMAIN BUT SHOULD
NOT POSE ANY PROBLEMS FOR THE TERMINALS. WINDS WILL CONTINUE TO GUST
THROUGH THE NIGHT WITH SUSTAINED SPEEDS 10 TO 20 KNOTS AND GUSTS 25
TO 30 KNOTS. BOTH SUSTAINED AND GUST LOOK TO INCREASE TOWARD SUNDAY
MORNING.

SOME SNOW SHOWERS OR FLURRIES WILL REMAIN POSSIBLE TONIGHT AND INTO
SUNDAY, MAINLY NORTH AND WEST OF KPHL. A CHANCE OF A SNOW SQUALL
CANNOT BE RULED OUT FOR THE NORTHWESTERN TERMINALS, KABE AND KRDG.

SUNDAY...MAINLY VFR CONDITIONS EXPECTED. CEILINGS WILL BE SCATTERED
AROUND 5000 FEET THROUGH THE DAY. WINDS WILL REMAIN GUSTY OUT OF THE
NORTHWEST PICKING UP AROUND DAYBREAK BEFORE STARTING TO DIMINISH
TOWARD THE EVENING. SUSTAINED SPEEDS WILL BE AROUND 15 TO 20 KNOTS
WITH GUSTS AROUND 30 KNOTS.

SNOW SHOWERS REMAIN POSSIBLE, MAINLY TO THE NORTH AND WEST OF KPHL.
WITH DRIER AIR MOVING IN, THE CHANCES WILL DECREASE THROUGH THE DAY.

OUTLOOK...
SUNDAY NIGHT - TUESDAY MORNING...VFR.

TUESDAY - WEDNESDAY...DETERIORATING CONDITIONS EXPECTED AS A
COASTAL LOW PRESSURE SYSTEM PASSING BY THE REGION...FROM SOUTH TO
NORTH. MVFR TO IFR CONDITIONS ARE HIGHLY BASED ON THE TRACK OF THE
SYSTEM. AS THE SYSTEM MOVES TO THE NORTHEAST STRONGER NORTHERLY
WINDS WILL KICK IN AND WE COULD GO BACK TO VFR. THIS IS STILL A LOW
CONFIDENCE FORECAST.

THURSDAY...VFR WITH GUSTY NORTHERLY WINDS.

&&

.MARINE...
A GALE WARNING REMAINS IN EFFECT FOR THE AREA WATERS THROUGH SUNDAY.

A COLD FRONT WILL APPROACH THE WATERS AND ALTHOUGH IT MAY DISSIPATE
BEFORE MOVING THROUGH, IT WILL AID IN TIGHTENING THE PRESSURE
GRADIENT ACROSS THE REGION. PLENTY OF WINDS THROUGH THE LOWEST
5000FT AND WITH COLDER AIR MOVING OVER THE RELATIVELY WARM WATERS,
IT LOOKS LIKE WE SHOULD BE ABLE TO MIX A GOOD AMOUNT OF THAT WIND
EFFICIENTLY TO THE SURFACE. THIS WILL RESULT IN WINDS GUSTING TO
NEAR 40 KNOTS OVER OUR AREA WATERS.

SEA WILL RESPOND TO THE STRONG, PROLONGED OFFSHORE FLOW. WE ARE ALSO
SEEING WATER LEVELS RESPOND TO THE FLOW BUT AFTER LOOKING OVER THE
NUMBERS, IT DOESN'T SEEM LIKELY THAT WE WILL REACH BLOWOUT TIDAL
CONDITIONS. DEPARTURES NEEDED ARE AROUND 2.5 FEET AS WE ARE RIGHT IN
THE MIDDLE OF THE FULL AND NEW MOONS.

WINDS AND SEAS WILL START TO DIMINISH AS WE HEAD TOWARD SUNDAY
EVENING AS THE PRESSURE GRADIENT STARTS TO WEAKEN A BIT.

OUTLOOK...
SUNDAY NIGHT - MONDAY MORNING...LINGERING GALE GUSTS SUBSIDING TO SMALL
CRAFT GUSTS.

MONDAY - TUESDAY...SUB-ADVISORY CONDITIONS EXPECTED.

TUESDAY NIGHT - THURSDAY...A COASTAL LOW PRESSURE MAY IMPACT OUR
WATERS STARTING TUESDAY EVENING. SEAS AND WINDS WILL INCREASE TO
SMALL CRAFT CRITERIA AS THE SYSTEM PASSES BY TO THE NORTHEAST ON
WEDNESDAY INTO THURSDAY.

&&

.FIRE WEATHER...
WE HAVE ISSUED A RED FLAG WARNING FOR SUNDAY FOR ALL OF DELAWARE,
THE EASTERN SHORE OF MARYLAND, NEW JERSEY /NOT INCLUDING SUSSEX
COUNTY/ AND PENNSYLVANIA /NOT INCLUDING CARBON OR MONROE COUNTIES/.

COLD AND VERY DRY AIR WILL BE USHERED INTO THE REGION TONIGHT BEHIND
A FRONTAL PASSAGE. A TIGHT PRESSURE GRADIENT WILL ALLOW FOR WINDS TO
BECOME VERY GUSTY ACROSS THE FORECAST AREA. EXPECT SUSTAINED WINDS
IN THE 20 TO 25 MPH RANGE WITH GUSTS IN THE 30 TO 40 MPH RANGE
THROUGH THE AFTERNOON. IN ADDITION, RELATIVE HUMIDITY LEVELS WILL
DROP BELOW 30 PERCENT THROUGH MUCH OF THE REGION BY LATE MORNING AND
WHEN COMBINED WITH THE DRY CONDITIONS AND GUSTY WINDS, CRITERIA FOR
A RED FLAG WARNING WILL BE MET.

&&

.CLIMATE...
RECORD LOW TEMPERATURES ON SUNDAY THE 24TH ARE HISTORICALLY LOW AND
LOOK OUT OF REACH.

ON MONDAY, RECORD LOWS ARE HIGHER. THERE IS A CHANCE, ESPECIALLY IF
WINDS CAN DECOUPLE FASTER. CONVERSELY, THIS MIGHT REMOVE
PHILADELPHIA'S CHANCES.

RECORD LOWS...
ATLANTIC CITY...16 DEGREES IN 1989.
PHILADELPHIA....21 DEGREES IN 1965.
WILMINGTON......18 DEGREES IN 1970.
ALLENTOWN.......16 DEGREES IN 1989.
TRENTON.........20 DEGREES IN 2005.
GEORGETOWN......16 DEGREES IN 1970.
READING.........17 DEGREES IN 1956.
MOUNT POCONO.....6 DEGREES IN 1989.

THE LAST TIME PHILADELPHIA HAD A NOVEMBER LOW IN THE TEENS WAS 19
DEGREES IN 1989 AND THE LAST TIME PHILADELPHIA HAD A MAX
TEMPERATURE AT OR BELOW FREEZING WAS 1996.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...RED FLAG WARNING FROM 10 AM TO 6 PM EST SUNDAY FOR PAZ060>062-
     070-071-101>106.
     WIND ADVISORY UNTIL 1 PM EST SUNDAY FOR PAZ054-055.
NJ...RED FLAG WARNING FROM 10 AM TO 6 PM EST SUNDAY FOR NJZ007>010-
     012>027.
     WIND ADVISORY UNTIL 1 PM EST SUNDAY FOR NJZ001.
DE...RED FLAG WARNING FROM 10 AM TO 6 PM EST SUNDAY FOR DEZ001>004.
MD...RED FLAG WARNING FROM 10 AM TO 6 PM EST SUNDAY FOR MDZ008-012-
     015-019-020.
MARINE...GALE WARNING UNTIL MIDNIGHT EST SUNDAY NIGHT FOR ANZ450>455.
     GALE WARNING UNTIL 6 PM EST SUNDAY FOR ANZ430-431.

&&

SYNOPSIS...HEAVENER/SZATKOWSKI
NEAR TERM...SZATKOWSKI/MEOLA
SHORT TERM...MEOLA
LONG TERM...HEAVENER
AVIATION...SZATKOWSKI/HEAVENER/MEOLA
MARINE...SZATKOWSKI/HEAVENER/MEOLA
FIRE WEATHER...MEOLA
CLIMATE...GIGI
Hazardous weather outlook, Nov 23, 6:29 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
629 PM EST SAT NOV 23 2013

NJZ007>010-PAZ060>062-101-103-105-242330-
WARREN-MORRIS-HUNTERDON-SOMERSET-BERKS-LEHIGH-NORTHAMPTON-
WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
629 PM EST SAT NOV 23 2013

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NORTHWEST WIND GUSTS SHOULD GUST TO 40 MPH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

AN ARCTIC OUTBREAK WILL PRODUCE THE LOWEST TEMPERATURES OF THE
SEASON SO FAR THIS SUNDAY INTO MONDAY. COLD TEMPERATURES IN
COMBINATION WITH NORTHWEST WINDS IN THE 25 TO 40 MPH RANGE WILL
BRING VERY CHILLY CONDITIONS TO THE REGION.

A NOR'EASTER MAY AFFECT THE REGION LATE TUESDAY INTO WEDNESDAY.
THE POSSIBILITY EXISTS FOR SOME WINTRY PRECIPITATION. IT SHOULD
BE WINDY IN THE WAKE OF STORM ON WEDNESDAY NIGHT AND THANKSGIVING
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-PAZ054-055-242330-
SUSSEX-CARBON-MONROE-
629 PM EST SAT NOV 23 2013

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

WIND CHILL OF ZERO TO 5 BELOW IS EXPECTED ON THE HIGH TERRAIN BY
DAYBREAK SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

AN ARCTIC OUTBREAK WILL PRODUCE THE LOWEST TEMPERATURES OF THE
SEASON SO FAR THIS SUNDAY INTO MONDAY. COLD TEMPERATURES IN
COMBINATION WITH NORTHWEST WINDS GUSTING TO 45 MPH WILL BRING VERY
CHILLY CONDITIONS TO THE REGION. WITH STRONG WINDS AND RELATIVELY
DRY CONDITIONS, FIRE WEATHER CONCERNS WILL BE ELEVATED ON SUNDAY
OUTSIDE AREAS OF FRESH SNOWFALL.

A NOR'EASTER MAY AFFECT THE REGION LATE TUESDAY INTO WEDNESDAY.
THE POSSIBILITY EXISTS FOR SOME WINTRY PRECIPITATION. IT SHOULD
BE WINDY IN THE WAKE OF STORM ON WEDNESDAY NIGHT AND THANKSGIVING DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-102-104-106-
242330-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
629 PM EST SAT NOV 23 2013

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

NORTHWEST WIND GUSTS COULD REACH 40 MPH LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

AN ARCTIC OUTBREAK WILL PRODUCE THE LOWEST TEMPERATURES OF THE
SEASON SO FAR THIS SUNDAY INTO MONDAY. COLD TEMPERATURES IN
COMBINATION WITH NORTHWEST WINDS IN THE 25 TO 40 MPH RANGE WILL
BRING VERY CHILLY CONDITIONS TO THE REGION.

A NOR'EASTER MAY AFFECT THE REGION LATE TUESDAY INTO WEDNESDAY.
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. IT SHOULD BE WINDY IN THE
WAKE OF THE STORM ON WEDNESDAY NIGHT AND THANKSGIVING DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-242330-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
629 PM EST SAT NOV 23 2013

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

NORTHWEST GALES ARE POSSIBLE AGAIN ON WEDNESDAY NIGHT INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-242330-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
629 PM EST SAT NOV 23 2013

...GALE WARNING IN EFFECT UNTIL 6 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

NORTHWEST GALES ARE POSSIBLE AGAIN ON WEDNESDAY NIGHT INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

..UPDATED FOR THE WIND ADVISORY..

In the hours before

Special weather statement, Nov 23, 5:23 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
523 PM EST SAT NOV 23 2013

NJZ001-007-PAZ054-055-232315-
CARBON PA-MONROE PA-SUSSEX NJ-WARREN NJ-
523 PM EST SAT NOV 23 2013

...SNOW SHOWERS OR POSSIBLY EVEN A SNOW SQUALL WILL AFFECT
MONROE...NORTHERN CARBON...NORTHERN SUSSEX AND NORTHERN WARREN
COUNTIES THIS EVENING...

A BAND OF SNOW SHOWERS AND POSSIBLE SQUALLS APPROACHING SCRANTON
PENNSYLVANIA AT 515 PM WILL ARRIVE ON THE NORTHERN PORTIONS OF
CARBON AND MONROE COUNTIES IN PENNSYLVANIA AND NORTHERN SUSSEX
COUNTY NEW JERSEY AROUND 6 PM. THIS BAND OF SNOW WAS ALONG A STRONG
COLD FRONT ACCOMPANIED BY A WIND SHIFT TO NORTHWEST. IT WAS MOVING
SOUTHEAST AT ABOUT 40 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE SNOW SHOWERS.

THE SNOW WILL FALL ONTO STILL SOMEWHAT WARM ROAD SURFACES...WHICH
WILL CAUSE IT TO QUICKLY MELT AND THEN RE-FREEZE. THIS COULD CREATE
VERY ICY CONDITIONS IF THE ROAD SURFACE IS UNTREATED.

LAT...LON 4124 7444 4099 7491 4087 7583 4093 7595
      4100 7575 4110 7576 4114 7569 4113 7564
      4123 7554 4126 7513 4116 7515 4114 7508
      4109 7502 4118 7489 4129 7484 4135 7475
      4136 7469

FORECASTER:  DRAG
Special weather statement, Nov 23, 6:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
642 PM EST SAT NOV 23 2013

NJZ001-007>010-012-PAZ054-055-060>062-103-105-240030-
BERKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MIDDLESEX NJ-MONROE PA-
MORRIS NJ-NORTHAMPTON PA-SOMERSET NJ-SUSSEX NJ-UPPER BUCKS PA-
WARREN NJ-WESTERN MONTGOMERY PA-
642 PM EST SAT NOV 23 2013

...SNOW SHOWERS OR EVEN SNOW SQUALLS WILL AFFECT
HUNTERDON...LEHIGH...MORRIS...NORTHAMPTON...NORTHEASTERN
BERKS...NORTHERN MIDDLESEX...NORTHERN SOMERSET...NORTHWESTERN
BUCKS...NORTHWESTERN MONTGOMERY...SOUTHERN CARBON...SOUTHERN
MONROE...SUSSEX AND WARREN COUNTIES...

AT 635 PM...A BAND OF BRIEFLY HEAVY SNOW SHOWERS AND EVEN A FEW SNOW
SQUALLS WAS MOVING SOUTHEAST AT 30 TO 35 MILES AN HOUR...FROM A LINE
NEAR VERNON AND SUSSEX NEW JERSEY TO NEAR STROUDSBURG PENNSYLVANIA
TO NEAR WEATHERLY IN CARBON COUNTY.  WIND GUSTS TO 40 MPH ARE
POSSIBLE WITH THESE SNOW SQUALLS AS THEY HEAD FOR NORTHAMPTON...
WARREN COUNTY AND SOUTHERN SUSSEX COUNTY INTO MORRIS COUNTY NEW
JERSEY DURING THE NEXT HOUR.

SNOW IS ACCUMULATING ON MANY SURFACES.

THE SNOW WILL RAPIDLY DROP VISIBILITIES IN THESE SNOW SQUALLS TO
ABOUT A QUARTER MILE AND CAUSE STRETCHES OF SLIPPERY TRAVEL FROM
INTERSTATE 80 NORTHWARD TO THE NEW YORK STATE LINE.

TEMPERATURES WILL FALL SHARPLY THIS EVENING.

LAT...LON 4121 7437 4109 7449 4105 7449 4106 7445
      4100 7429 4091 7426 4090 7433 4084 7432
      4074 7436 4068 7445 4067 7440 4060 7444
      4060 7431 4058 7436 4035 7551 4068 7589
      4074 7577 4087 7595 4108 7492 4129 7453

FORECASTER:  DRAG
Special weather statement, Nov 23, 7:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
747 PM EST SAT NOV 23 2013

NJZ009-010-012>014-PAZ060>062-103>106-240130-
BERKS PA-EASTERN MONMOUTH NJ-EASTERN MONTGOMERY PA-HUNTERDON NJ-
LEHIGH PA-LOWER BUCKS PA-MIDDLESEX NJ-NORTHAMPTON PA-SOMERSET NJ-
UPPER BUCKS PA-WESTERN MONMOUTH NJ-WESTERN MONTGOMERY PA-
747 PM EST SAT NOV 23 2013

...A LINE OF SNOW SHOWERS SHOWERS WILL AFFECT BUCKS...CENTRAL
SOMERSET...EAST CENTRAL BERKS...NORTHEASTERN MONMOUTH...NORTHERN
MIDDLESEX...NORTHERN MONTGOMERY...SOUTH CENTRAL
NORTHAMPTON...SOUTHEASTERN LEHIGH AND SOUTHERN HUNTERDON COUNTIES...

AT 739 PM EST...A LINE OF MOSTLY SNOW SHOWERS WAS LOCATED NEAR AND
JUST SOUTH OF INTERSTATE 78...ROUGHLY FROM GRASMERE TO FLEMINGTON TO
STEUBEN TO LYONS...MOVING EAST SOUTHEAST AT 40 TO 45 MPH.

WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THESE SNOW SHOWERS.

THE SNOW WILL RAPIDLY DROP VISIBILITIES TO NEAR A MILE AND MAY COAT
SOME PAVEMENT WITH QUICK QUARTER INCH OF SNOW BY 815 PM.

TEMPERATURES WILL FALL TO NEAR FREEZING SHORTLY AFTER THE
PRECIPITATION BEGINS.

THE SNOW SHOWERS WILL BE NEAR COOPERSBURG...SOCIETY HILL...SEWAREN...
AND METUCHEN AROUND 750 PM...PENNSBURG...EAST GREENVILLE...
SOMERSET...AND PERTH AMBOY AROUND 755 PM...NEW BRUNSWICK AND
TRUMBAUERSVILLE AROUND 800 PM.

BE ESPECIALLY CAUTIOUS IF YOU MUST TRAVEL INTO OR THROUGH THIS
POTENTIALLY DANGEROUS SNOW SQUALL.

LAT...LON 4036 7401 4035 7416 4047 7465 4042 7480
      4039 7480 4021 7516 4042 7595 4068 7543
      4063 7519 4059 7519 4062 7516 4057 7494
      4061 7421 4058 7420 4049 7426 4047 7425
      4042 7401 4048 7400 4044 7396 4043 7396

FORECASTER:  DRAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
November 23, 8:00 PM EST to November 24, 3:00 PM EST
Where
Delaware Beaches forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$3,000
Reported by
WLON
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
November 23, 8:00 PM EST to November 24, 3:00 PM EST
Where
Inland Sussex forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$3,000
Reported by
WLON
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
November 24, 6:00 AM EST to 3:00 PM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
November 24, 6:00 AM EST to 3:00 PM EST
Where
New Castle forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2013Every state in 2013This day in weather historyWarnings in Delaware, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485492, 485494, 485495, 485496.